Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Pittsburgh, PA

May 28, 20195 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 28, 2019, 6:32 PM EDT for 5 counties in Pennsylvania. It was in force for 5 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 6:32 PM EDT (22:32 UTC)
Expired
May 28, 2019, 11:21 PM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:32 PM EDTFLASH FLOODBrackenridge, PA1000 BLOCK OF ROUP AVENUE FLOODED WITH ROADWAY FLOODING, DISLODGED MANHOLE COVERS AND BASEMENT FLOODING
May 28, 7:18 PM EDTFLASH FLOODLeechburg, PASTATE ROUTE 66 AND ICEPOND ROAD ARE CLOSED DUE TO FLOODING.
May 28, 7:19 PM EDTFLASH FLOOD3 Ne Pleasant View, PACHERRY LANE ROAD CLOSED DUE TO FLOODING.
May 28, 7:23 PM EDTFLASH FLOOD2 E Blairsville, PASTATE ROUTE 119 REPORTED BEING FLOODED IN BURRELL AND BLACKLICK TOWNSHIPS.
May 28, 7:30 PM EDTFLASH FLOOD3 S Leechburg, PAINTERSECTION OF ROUTE 66 AND ROUTE 819 FLOODED NEAR EDGEWOOD WASHINGTON TOWNSHIP.
May 28, 7:47 PM EDTHEAVY RAIN 2.3Freeport, PA
May 28, 7:54 PM EDTFLASH FLOOD1 N Dock Hollow, PAFLOODING NEAR THE INTERSECTION OF STRIKER RD AND 128 NORTH OF FREEPORT.
May 28, 8:34 PM EDTFLASH FLOODSarver, PALITTLE BUFFALO CREEK FLOODED.
May 28, 10:56 PM EDTHEAVY RAIN 4.65Sarver, PARAINFALL TOTAL FOR THE DAY. STREAMS AND CREEKS ALSO REPORTED OUT OF THEIR BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS51 KPBZ 282232
FFWPBZ
PAC003-005-019-063-129-290130-
/O.NEW.KPBZ.FF.W.0002.190528T2232Z-190529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
632 PM EDT Tue May 28 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Indiana County in west central Pennsylvania...
  Southeastern Butler County in west central Pennsylvania...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northern Westmoreland County in southwestern Pennsylvania...
  Southern Armstrong County in west central Pennsylvania...

* Until 930 PM EDT.

* At 632 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  McCandless Township...            Indiana...
  Vandergrift...                    Homer City...
  Apollo...                         Plum...
  Murrysville...                    Hampton Township...
  New Kensington...                 Lower Burrell...
  Harrison Township...              Wexford...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 30 and 47.
  Interstate 79 in Pennsylvania between mile markers 77 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4046 7893 4034 7901 4057 7994 4067 8014
      4067 7999 4077 7987 4079 7971 4085 7973
      4081 7952 4073 7932 4062 7886

$$
2 follow-up statements
840 
WGUS51 KPBZ 290047
FFWPBZ
PAC003-005-019-063-129-290430-
/O.EXT.KPBZ.FF.W.0002.000000T0000Z-190529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
847 PM EDT Tue May 28 2019

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southern Indiana County in west central Pennsylvania...
  Southeastern Butler County in west central Pennsylvania...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northern Westmoreland County in southwestern Pennsylvania...
  Southern Armstrong County in west central Pennsylvania...

* Until 1230 AM EDT.

* At 846 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Occurring.

  ESTIMATED RAINFALL... Up to 3 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  McCandless Township...            Indiana...
  Vandergrift...                    Homer City...
  Apollo...                         Plum...
  Murrysville...                    Hampton Township...
  New Kensington...                 Lower Burrell...
  Harrison Township...              Wexford...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 30 and 47.
  Interstate 79 in Pennsylvania between mile markers 77 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4046 7893 4034 7901 4057 7994 4067 8014
      4067 7999 4077 7987 4079 7971 4085 7973
      4081 7952 4073 7932 4062 7886

$$

07
550 
WGUS71 KPBZ 290321
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1121 PM EDT Tue May 28 2019

PAC003-005-019-063-129-290330-
/O.CAN.KPBZ.FF.W.0002.000000T0000Z-190529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-Armstrong PA-
1121 PM EDT Tue May 28 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN INDIANA...SOUTHEASTERN
BUTLER...NORTHEASTERN ALLEGHENY...NORTHERN WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES IS CANCELLED...

The flash flood warning has been replaced with an areal flood 
warning and extended through Wednesday morning. Heavy rain has moved 
out of the area, though runoff from the earlier rainfall will 
continue to cause flooding tonight. 


LAT...LON 4046 7893 4034 7901 4057 7994 4067 8014
      4067 7999 4077 7987 4079 7971 4085 7973
      4081 7952 4073 7932 4062 7886

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:38 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 28, 3:38 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
338 PM EDT Tue May 28 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe, particularly this afternoon and
evening, as well as on Wednesday. A brief period of dry weather may
arrive with high pressure on Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe thunderstorms have blossomed across the northern CWA, with
all severe hazards possible. As low pressure tracks to our north
along the Lake Erie shore along a quasi-stationary boundary, this
will help to back low-level winds and create more directional shear,
in addition to the already present speed shear in the 0-6km layer.
Special 17Z PBZ sounding already shows CAPE of over 3000 J/kg, with a
deep profile. Supercell structures will continue to be observed into
the evening hours. The shear and robust CAPE in the -10C to -30C
layer point to the large hail potential, with several reports of golf
ball sized hail or larger already received. Strong winds are also
likely, with potential downbursts given high DCAPE/surface delta
theta-E values noted on the observed as well as model soundings. With
the expected backing of low-level flow, a few tornadoes will also be
possible, especially with right-moving supercells.

The sounding showed PWAT of about 1.2 inches. This, along with the
generally cellular nature of the convection so far, should keep
flooding concerns isolated at best. Cannot rule out one or two
instances of cell training producing heavy rain however.

Activity will start to decrease later this evening with the loss of
instability, although a few showers or storms may continue overnight
in the vicinity of the boundary across mainly the central CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Another round of severe thunderstorms is possible Wednesday afternoon
and evening. With the stationary boundary expected to lie somewhere
north of Pittsburgh during the day, the highest threat of severe
weather appears to across southern sections of the CWA, where SPC has
an enhanced risk in place. Conditions fairly similar to today will be
experienced, with another buildup of CAPE above 2000 J/kg south of
the boundary. Strong speed shear and fairly unidirectional flow will
once again support bowing line segments/supercells with damaging
winds and large hail. A tornado or two will remain possible once
again, although flow will once again need to back a bit more in the
low levels for a higher threat. Depending on rainfall totals from the
activity today, the flood threat may be a bit higher in some areas.

Storm coverage and intensity will drop off once again Wednesday
night. Surface low pressure will move across northern Ohio and far NW
Pennsylvania Thursday afternoon and evening, which will bring another
round of showers and thunderstorms. Temperatures will cool slightly
as the front starts to advance southward.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure. The next front will return rain chances over the
weekend, with cooler temperatures by Sunday. The first portion of
next week appears dry, with near or below normal temperatures.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms will develop this afternoon due to a
combination of lift along a weak cold frontal boundary just south of
Erie and daytime destabilization. Storm will move east southeast with
the 700mb flow through the evening hours, and likely will impact
most sites north of I-70 with the strongest storms along the I-80
corridor. Less certainty on the southern and western extent of these
storms, and will largely be dictated by these storms creating their
own cold pool and driving the frontal boundary farther south than
projected.

Widespread restrictions are likely to develop Wednesday morning in
the wake of today's convection, as increased moisture in the boundary
layer will remain stuck under a low level inversion. Though not
likely considering expected cloud cover, valley fog will be possible
if some clearing occurs.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 28, 2:05 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
205 PM EDT Tue May 28 2019

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002-
291815-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-
205 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514-
291815-
Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-
Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
205 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms are expected late this
afternoon and this evening. The main threat will be damaging wind
gusts and large hail. An isolated tornado is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous severe thunderstorms are expected once again
Wednesday afternoon and evening. The main threat will be damaging
wind gusts and large hail. An isolated tornado is possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 28, 5:44 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             MARS                    40.70N  80.01W
05/28/2019  M1.00 INCH       BUTLER             PA   NWS EMPLOYEE

&&

EVENT NUMBER PBZ1902162
Local storm report, May 28, 5:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             ZELIENOPLE              40.79N  80.14W
05/28/2019  E1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            CORRECTED TIME FROM PREVIOUS REPORT OF 534 PM

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER PBZ1902156

CL
Local storm report, May 28, 5:57 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             GIBSONIA                40.63N  79.97W
05/28/2019  M1.75 INCH       ALLEGHENY          PA   NWS EMPLOYEE

&&

EVENT NUMBER PBZ1902163
Local storm report, May 28, 6:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 N KITTANNING          40.84N  79.53W
05/28/2019  E1.00 INCH       ARMSTRONG          PA   PUBLIC

&&

EVENT NUMBER PBZ1902164

KRAMAR
Local storm report, May 28, 6:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 S HENDERSONVILLE      40.67N  80.08W
05/28/2019                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN AND BLOCKING THE ROAD AT THE INTERSECTION OF
            FREEPORT ROAD AND WHISTLE PIG LANE.

&&

EVENT NUMBER PBZ1902165

CL
Local storm report, May 28, 6:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 WNW GLEN CAMPBELL     40.85N  78.92W
05/28/2019  E1.00 INCH       INDIANA            PA   PUBLIC

            REPORTED ALONG CHURCH RD

&&

EVENT NUMBER PBZ1902166

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:02 AM EDTSpecial Weather StatementPBZIndiana13 min
May 28, 2:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango45 min
May 28, 2:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Lawrence47 min
May 28, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango51 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana46 min
May 28, 3:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler44 min
May 28, 3:21 PM EDTTornado WarningPBZArmstrong, Indiana24 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson30 min
May 28, 3:36 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence39 min
May 28, 3:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango49 min
May 28, 3:43 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango47 min
May 28, 3:43 PM EDTTornado WarningPBZIndiana32 min
May 28, 3:50 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana40 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson47 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer43 min
May 28, 4:36 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson39 min
May 28, 4:37 PM EDTSevere Thunderstorm WarningPBZIndiana19 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland45 min
May 28, 5:12 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence33 min
May 28, 5:19 PM EDTSevere Thunderstorm WarningPBZIndiana41 min
May 28, 5:28 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
May 28, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland46 min
May 28, 6:03 PM EDTFlash Flood WarningPBZBeaver, Butler, Lawrence5 hr
May 28, 6:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland45 min
May 28, 7:02 PM EDTSpecial Weather StatementPBZArmstrong28 min
May 28, 7:07 PM EDTFlash Flood WarningPBZLawrence3 hr
May 28, 7:53 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.